Overdoses in Alachua County

ACSO discovered fentanyl-laced pills were circulating throughout the county during undercover drug operations.

Two months ago, Mimi Culpepper learned that one of her patients died from a fentanyl-related overdose.

As an interim clinical supervisor at Metamorphosis, a long-term residential treatment program for adults with substance dependence, Culpepper noticed an increase in patients as well as relapses.

“It’s a tremendous loss anytime that you lose somebody that you work with on such an intimate level,” Culpepper said.

Alachua County as a whole has witnessed an increase in opioid-related drug overdoses in the past few weeks, said Alachua County Sheriff’s Office Spokesperson Art Forgey. Since 2013, a nationwide opioid epidemic has resulted in significant increases in overdose deaths involving synthetic opioids like fentanyl. Gainesville Police have also noticed an increase in Fentanyl-laced drug overdoses in Alachua County, according to GPD Spokesperson Graham Glover.

In about a five-day period in mid-June, ACSO responded to six overdose incidents, Forgey said. Five of the users survived after being injected with Narcan, a nasal spray used to reverse the life-threatening symptoms of a drug overdose.

ACSO recently received information that fentanyl-laced Oxycodone pills were being moved throughout the county, Forgey said. Fentanyl is a synthetic opioid that is 50 to 100 times more powerful than morphine. It is typically used to treat patients with severe post-surgery pain, according to the National Institute on Drug Abuse.

ACSO discovered the laced pills following a string of recent overdoses and information obtained by an undercover drug unit.

“We know that Oxycodone is very, very addicting, and we know that fentanyl is very deadly,” Forgey said. “As a service to the community, we want to get the word out.”

Since mid-March, Alachua County’s fentanyl-laced drug overdoses—not limited to oxycodone—have almost doubled, said Gainesville Police Spokesperson Graham Glover. There were about 30 fentanyl-laced drug overdoses in March and April, Glover said. Cases increased to between 70 and 80 in June and July.

Fentanyl binds to the brain’s opioid receptors, which are in the areas of the brain that control pain and emotion, according to the National Institute on Drug Abuse. An overdose on Fentanyl results in slowed or stopped breathing, causing hypoxia, a decreased amount of oxygen reaching the brain.

All officers carry Narcan, a nasal spray used to reverse the life-threatening symptoms of a drug overdose, Glover said, adding that it prevents overdoses from becoming fatal.

GPD is active in addressing the use of fentanyl-laced drugs as well as finding their source in order to prevent them from entering the community, Glover said. Fentanyl-laced drug overdoses in Alachua County have been increasing, but not necessarily overdoses related to fentanyl-laced Oxycodone.

There were eight Oxycodone-related deaths in Gainesville in 2019, according to the Florida Medical Examiner’s 2019 Interim Report. There were 11 total fentanyl-related deaths in Gainesville last year.

Statewide, 1,433 deaths were linked to fentanyl and another 233 were linked to Oxycodone, according to the medical examiner’s report.

Fentanyl-laced Oxycodone pills were thought to originate from Meixcan drug cartels, according to a 2019 press release from the U.S. Drug Enforcement Administration. More than a quarter of Oxycodone pills sampled from January to March 2019 had a lethal dose of fentanyl.

Everyone should be aware of signs that a family member or loved one could be struggling with drug addiction, said Culpepper. Sudden character changes and distancing themselves from loved ones are possible signs of drug addiction.

To Culpepper, the best thing to do is to support someone struggling.

“It’s also important to realize that this is a disease, this is not something where people decide to be addicted,” Culpepper said. “Sometimes just being available, physically, mentally, emotionally to somebody is the difference between life and death.”

Contact Sarah at [email protected]. Follow her on Twitter @SarahMandile.